Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 257, NWS State College, PA

August 18, 2019Cameron County, Elk County, McKean County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 18, 2019, 12:44 PM EDT for Cameron County, Elk County, McKean County, Pennsylvania. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2019, 12:44 PM EDT (16:44 UTC)
Expired
Aug 18, 2019, 2:00 PM EDT
In force
76 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cameron County, PA, Elk County, PA, McKean County, PA

The radar

The State College radar (KCCX), 81 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 12:02 PM EDT, 42 minutes earlier.

Area forecast discussion, Aug 18, 12:02 PM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service State College PA
1202 PM EDT Sun Aug 18 2019

.SYNOPSIS...

Heat and humidity will increase further into early this coming
week and a meandering trough of low pressure will keep the
mention of mainly afternoon and evening showers and
thunderstorms in the forecast through mid week. Cooler and much
less humid air will arrive for Thursday through Saturday with
dry conditions expected.

&&

.NEAR TERM /THROUGH TONIGHT/...

Early morning fog and low clouds have burned off with most of
the region now bright and sunny. An earlier line of storms moved
through my NRN Mountains and diminished, and a new line of
storms has formed in the axis of highest CAPE from NW McKean
down through ERN Warren and Forest Counties. This is associated
with an instability line that can be seen on the satellite and
should be the instigator for additional showers/storms as we
continue to heat up the atmosphere.

The HRRR has not been much help in this environment over the
last few days, and today keeps most of the area rain free
through at least mid afternoon. With the CAPEs expected to
exceed 2000J over the western slice of the region, and also over
the SERN zones where dewpoints are in the low to mid 70s, it
would seem logical that these two areas will be the most likely
to light up as we get deeper into the day. Warmer mid level
temps over the SE will likely act to hinder developments
relative to the western areas where mid levels are cooler and
winds aloft are stronger.

SPC has outlooked the northern third of the state with a
Marginal Risk for severe with isolated strong wind gusts will
be the main threat. With a very humid airmass in place, HPC has
highlighted most of the region with a Marginal Risk for
excessive rain as well.

High temps this afternoon will vary from the L-M 80s across the
Northern and Western Mtns to the L90s in the Susq Valley and
adjacent Scent Valleys. Heat indices will top out near 100 for a
couple of hours during max heating.

It will remain muggy tonight with lows ranging from the low 60s
over the north to around 70F SE.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Scattered, diurnally-driven convection is expected again on
Monday.

A hot and humid Monday is on tap with heat indices near 100 for
much central PA in the valleys. Scattered afternoon and evening
showers and thunderstorms may knock some temps down but it will
feel muggy. Moderate capes in the 1000-2000 j/kg range could
support a few strong storms, but fairly weak 0-6km shear
suggests little risk of organized severe weather.

Model soundings indicate max temps will be about 1-3F warmer
than Saturday, with highs ranging from the low 80s along the NY
border to the lower 90s in the valleys of southern Pa. The
combination of heat and humidity will likely drive heat indices
into the upper 90s over the Lower Susq Valley for a few hours
again Monday afternoon.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Guidance continues to show a fairly vigorous upper trough
crossing the northeast quadrant of the lower 48 this period.
Within the upper trough, there are still smaller scale detail
differences that will affect progression/speed of the leading
surface cold front and will take more time to be resolved. The
cold front will be a focus for convection as it pushes southeast
Wed-Thu. While predictability is too low and limited at this
range, severe storm risk upgrades are possible into the short
term.

Late-summer heat episode continues into midweek with max temperature
anomalies +5-10F above normal on Wednesday. At this time, expect
Thursday to be the transition day with a relative cooling trend and
push of drier air throttling temps back to near/slightly below avg.
Friday into the weekend. Lower humidity will spell pleasant days and
comfortably cool nights.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...

All terminals have seen the early fog and stratus burn off and
are VFR as of late morning. This will continue with brief
restrictions developing at terminals affected by the afternoon
and evening scattered showers and thunderstorms. Confidence in
coverage and timing is too low at this point to include in the
TAFs.

Abundant low level moisture, light winds and at least partial
clearing should favor fog formation again late tonight into
early Monday morning.

.Outlook...

Mon-Wed...Rounds of PM showers/thunderstorms. Late night and
early morning fog/low clouds.

Thu...Trending VFR northwest; chance of t-storms southeast.
FROPA Thursday night.

&&

.CLIMATE...
Record max temperatures for August 19:

Harrisburg 		97 in 1966
Williamsport 	94 in 1899
Altoona 		91 in 1983
Bradford 		86 in 1978
State College 	96 in 1899

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte/Lambert
NEAR TERM...Fitzgerald/La Corte/Lambert
SHORT TERM...Fitzgerald/La Corte/Lambert
LONG TERM...Steinbugl
AVIATION...La Corte/Steinbugl
CLIMATE...
Hazardous weather outlook, Aug 18, 5:20 AM EDT, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
520 AM EDT Sun Aug 18 2019

PAZ019-024>028-045-046-049>053-190930-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
520 AM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered to numerous late day showers and thunderstorms will
occur today. A few of the storms will become strong to severe
thunderstorms with gusty winds, locally heavy rain and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indices around 100 degrees likely both Monday and Tuesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ033>036-056>059-063>066-190930-
Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
520 AM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered late afternoon and early evening showers and thunderstorms
will occur today. A few of the storms will become strong to severe
thunderstorms with gusty winds, locally heavy rain and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indices around 100 degrees likely both Monday and Tuesday
afternoon.

Additional strong to locally severe thunderstorms, containing heavy
rain and gusty winds, will occur each afternoon Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017-018-037-041-042-190930-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Tioga-Northern Lycoming-Sullivan-
520 AM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered to numerous late afternoon and early evening showers and
thunderstorms will occur today. A few of the storms will become
strong to severe thunderstorms with gusty winds, locally heavy rain
and frequent lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional strong to locally severe thunderstorms, containing heavy
rain and gusty winds, will occur each afternoon Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Aug 18, 8:16 AM EDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service State College PA
816 AM EDT Sun Aug 18 2019

PAZ004-181300-
Warren PA-
816 AM EDT Sun Aug 18 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARREN COUNTY UNTIL 900
AM EDT...

At 816 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near North East to near Union City to near Guys
Mills. Movement was east at 40 mph.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Warren, Columbus, Youngsville, Russell, Spring Creek, Lottsville,
Grand Valley, Warren South, Garland, Chapman State Park, Tidioute,
Sugar Grove, Starbrick and Bear Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 4200 7903 4163 7926 4163 7961 4200 7960
TIME...MOT...LOC 1216Z 259DEG 36KT 4222 7976 4193 7979 4169 7997

La Corte
Special weather statement, Aug 18, 12:37 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service State College PA
1237 PM EDT Sun Aug 18 2019

PAZ005-010-181715-
McKean PA-Elk PA-
1237 PM EDT Sun Aug 18 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK AND MCKEAN COUNTIES
UNTIL 115 PM EDT...

At 1236 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Westline to 11 miles southwest of
Marienville. Movement was northeast at 60 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
St. Marys, Ridgway, Kane, Johnsonburg, Port Allegany, Smethport,
Shinglehouse, Betula, Wilcox, James City, Coryville, Crosby, Cyclone,
East Branch Dam, Kinzua Bridge State Park, Portland Mills, Mount
Jewett, Eldred and Bradford Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4162 7820 4162 7841 4152 7842 4134 7891
      4137 7897 4135 7902 4134 7910 4141 7910
      4143 7906 4145 7906 4145 7898 4144 7896
      4160 7896 4185 7868 4200 7821 4200 7820
TIME...MOT...LOC 1636Z 237DEG 53KT 4178 7868 4132 7922

Banghoff
Special weather statement, Aug 18, 12:40 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service State College PA
1240 PM EDT Sun Aug 18 2019

PAZ005-006-011-181730-
McKean PA-Potter PA-Cameron PA-
1240 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN...POTTER...AND
CAMERON COUNTIES UNTIL 130 PM EDT...

At 1240 PM EDT, Doppler radar indicated a strong thunderstorm near
Elk River, moving northeast at 15 mph.

Wind gusts of up to 55 mph and half inch hail are possible.

Locations impacted include...
Coudersport, Roulette, Keating Summit, Sizerville, Austin and Sweden
Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4153 7834 4161 7842 4192 7805 4170 7781
TIME...MOT...LOC 1640Z 240DEG 13KT 4160 7832

Banghoff

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:35 PM EDTSpecial Weather StatementCTPCambria25 min
Aug 18, 8:16 AM EDTSpecial Weather StatementCTPWarren44 min
Aug 18, 12:37 PM EDTSpecial Weather StatementCTPMcKean38 min
Aug 18, 12:40 PM EDTSpecial Weather StatementCTPPotter50 min
Aug 18, 1:18 PM EDTSpecial Weather StatementCTPCameron42 min
Aug 18, 1:36 PM EDTSevere Thunderstorm WarningCTPCameron, Clinton, Elk, Potter54 min
Aug 18, 1:51 PM EDTSpecial Weather StatementCTPClearfield39 min
Aug 18, 2:02 PM EDTSevere Thunderstorm WarningCTPCameron, Clearfield, Clinton58 min
Aug 18, 2:09 PM EDTSevere Thunderstorm WarningCTPTioga81 min
Aug 18, 2:28 PM EDTSevere Thunderstorm WarningCTPCameron, Clinton, Potter62 min
Aug 18, 2:45 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Lycoming60 min
Aug 18, 3:33 PM EDTSpecial Weather StatementCTPCentre12 min
Aug 18, 3:34 PM EDTSevere Thunderstorm WarningCTPCentre56 min
Aug 18, 3:36 PM EDTSpecial Weather StatementCTPCambria24 min
Aug 18, 3:39 PM EDTSpecial Weather StatementCTPSomerset21 min
Aug 18, 3:55 PM EDTSpecial Weather StatementCTPClearfield20 min
Aug 18, 3:58 PM EDTSpecial Weather StatementCTPLycoming, Sullivan32 min
Aug 18, 4:18 PM EDTSpecial Weather StatementCTPLancaster12 min
Aug 18, 4:29 PM EDTSpecial Weather StatementCTPLancaster16 min
Aug 18, 4:33 PM EDTSpecial Weather StatementCTPMontour, Union27 min
Aug 18, 4:34 PM EDTSpecial Weather StatementCTPCentre26 min
Aug 18, 4:43 PM EDTSpecial Weather StatementCTPBedford17 min
Aug 18, 4:44 PM EDTSpecial Weather StatementCTPColumbia16 min
Aug 18, 4:55 PM EDTSpecial Weather StatementCTPBlair35 min
Aug 18, 5:03 PM EDTAreal Flood AdvisoryCTPLancaster117 min
Aug 18, 5:05 PM EDTSpecial Weather StatementCTPColumbia, Montour25 min
Aug 18, 5:06 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon, Mifflin24 min
Aug 18, 5:21 PM EDTSpecial Weather StatementCTPMcKean24 min
Aug 18, 5:25 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin50 min
Aug 18, 5:31 PM EDTSpecial Weather StatementCTPYork29 min
Aug 18, 5:36 PM EDTSpecial Weather StatementCTPSchuylkill24 min
Aug 18, 5:38 PM EDTSpecial Weather StatementCTPFulton22 min
Aug 18, 5:47 PM EDTSpecial Weather StatementCTPSchuylkill28 min
Aug 18, 6:01 PM EDTSevere Thunderstorm WarningCTPPerry44 min
Aug 18, 6:21 PM EDTSpecial Weather StatementCTPSchuylkill24 min
Aug 18, 6:24 PM EDTSpecial Weather StatementCTPElk21 min
Aug 18, 6:30 PM EDTSpecial Weather StatementCTPFranklin30 min
Aug 18, 6:30 PM EDTSevere Thunderstorm WarningCTPElk44 min
Aug 18, 6:43 PM EDTSpecial Weather StatementCTPSchuylkill32 min
Aug 18, 6:45 PM EDTSpecial Weather StatementCTPCameron15 min
Aug 18, 6:46 PM EDTAreal Flood AdvisoryCTPSchuylkill3 hr
Aug 18, 7:04 PM EDTSpecial Weather StatementCTPCameron26 min
Aug 18, 7:22 PM EDTSpecial Weather StatementCTPLebanon23 min
Aug 18, 7:44 PM EDTSpecial Weather StatementCTPLebanon31 min
Aug 18, 7:53 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon55 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.